Colorado, 2003

Wildfire in Colorado, July 16 to 31, 2003

July 16 to 31, 2003 · NWS GJT · 1 event in 1 county or zone

Several lighting caused fires occurred in Mesa Verde National Park and they became known as the Balcony House Complex. The complex consisted of the Mocassin, White, Balcony, and Park fires.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Several lighting caused fires occurred in Mesa Verde National Park and they became known as the Balcony House Complex. The complex consisted of the Mocassin, White, Balcony, and Park fires. The fires consumed 2,750 acres of pinyon pine and juniper by the end of July. The park was closed to the public for a period of time. The fires threatened 8 residences and 9 commercial properties. See the August 2003 Storm Data publication for a continuation on this complex of fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 16, 1:30 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 16, 1:30 PM MST, 1 hour 30 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT WED JUL 16 2003

SHORT-TERM DISCUSSION (TONIGHT-THURSDAY NIGHT)...PATTERN HOLDS WITH
HIGH PRESSURE DOME CENTERED MORE OVER CWFA NEXT COUPLE OF DAYS. 700
TEMPS STILL SUPPORT TRIPLE DIGITS MOST LOW VALLEYS. PW AND DP UP
CONSIDERABLE THE MORNING...SO PLENTY OF MOISTURE FOR INCREASED AND
WETTER CONVECTION THIS AFTERNOON AND EVENING. MINOR ADJUSTMENTS TO
CURRENT PACKAGE OTHERWISE SENSIBLE WEATHER ON TRACK WITH
PERSISTENCE.   CROWLEY

FRIDAY-WEDNESDAY...THE UPPER LEVEL PATTERN SHOWS NO INDICATIONS OF
CHANGE AS THE MALLEABLE BROAD RIDGE CENTER REMAINS OVER THE CWA.
THIS WILL KEEP THE MONSOONAL FLOW SUPPRESSED SOUTH. BUT SUFFICIENT
MID-UPPER LEVEL MOISTURE WILL BE INFESTED IN THE RIDGE FOR LATE-DAY
THUNDERSTORMS FAVORING THE SOUTHERN MOUNTAINS. TEMPERATURES TO
REMAIN ABOVE NORMAL.  RAMEY

.GJT...NONE.
Hazardous weather outlook, Jul 16, 5:56 AM MST, 9 hours 4 minutes before
COZ001>014-017>023-UTZ022>025-027>029-171300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
656 AM MDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON OVER THE SOUTHERN MOUNTAINS IN COLORADO AND THE EASTERN
UINTAS IN UTAH...WITH ISOLATED THUNDERSTORMS OVER THE HIGHER
ELEVATIONS NORTH AND CENTRAL AREAS. THE MAIN THREAT WILL BE GUSTY
THUNDERSTORM WINDS AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS EACH
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Montezuma

When
July 16, 3:00 PM MST to July 31, 11:59 PM MST
Where
Montezuma County, 10 mi SE of Cortez
Reported by
GOVT OFFICIAL
Coordinates
37.338, -108.597 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379557.